Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A property of subgroups of infinite index in a free group


Author: G. N. Arzhantseva
Journal: Proc. Amer. Math. Soc. 128 (2000), 3205-3210
MSC (2000): Primary 20E07, 20F06, 20P05.
DOI: https://doi.org/10.1090/S0002-9939-00-05508-8
Published electronically: May 11, 2000
MathSciNet review: 1694447
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract:

We prove that if $H$ is a finitely generated subgroup of infinite index in a free group $F_m$, then, in a certain statistical meaning, the normal subgroup generated by ``randomly'' chosen elements $r_1,\dots ,r_n$of $F_m$ has trivial intersection with $H$.


References [Enhancements On Off] (What's this?)

  • 1. G. N. Arzhantseva and A. Yu. Ol'shanskii, Generality of the class of groups in which subgroups with a lesser number of generators are free, Mat. Zametki, 59(4) (1996), 489-496 (in Russian), English translation in Math. Notes, 59(4) (1996), 350-355. MR 98k:20040
  • 2. G. N. Arzhantseva, On the groups all of whose subgroups with fixed number of generators are free, Fundamental and Applied Mathematics, 3(3) (1997), 675-683 (in Russian).
  • 3. L. Greenberg, Discrete groups of motions, Canad. J. Math., 12 (1960), 414-425. MR 22:5932
  • 4. A. Karrass and D. Solitar, On finitely generated subgroups of a free group, Proc. Amer. Math. Soc., 22 (1969), 209-213. MR 39:6961
  • 5. R. Lyndon and P. Schupp, Combinatorial Group Theory, Springer-Verlag, 1977. MR 58:28182
  • 6. S. W. Margolis and J. C. Meakin, Free inverse monoids and graph immersions, Int. J. Algebra and Comput., 3(1) (1993), 79-99. MR 94c:20105
  • 7. J. Stallings, Topology of finite graphs, Inv.Math., 71 (1983), 552-565. MR 85m:05037a

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 20E07, 20F06, 20P05.

Retrieve articles in all journals with MSC (2000): 20E07, 20F06, 20P05.


Additional Information

G. N. Arzhantseva
Affiliation: Section de Mathématiques, Université de Genève, CP 240, 1211 Genève 24, Switzerland
Email: Goulnara.Arjantseva@math.unige.ch

DOI: https://doi.org/10.1090/S0002-9939-00-05508-8
Keywords: Free groups, generic properties of groups, labelled graphs
Received by editor(s): January 15, 1999
Published electronically: May 11, 2000
Additional Notes: The work is supported by the Russian Foundation for Fundamental Research grant 96-01-0420 and by ISSEP grant a98-2146.
Communicated by: Ronald M. Solomon
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society